Oregon, 2008

Damaging Wind in Oregon, March 28, 2008

March 28, 2008 · NWS PQR · 1 event in 1 county or zone

During the afternoon, in a cold and unstable airmass, thunderstorm activity formed across the forecast area. A few of these storms produced gusty winds which resulted in localized damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

During the afternoon, in a cold and unstable airmass, thunderstorm activity formed across the forecast area. A few of these storms produced gusty winds which resulted in localized damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 28, 2:06 PM PST, 4 minutes earlier.

Area forecast discussion, Mar 28, 2:06 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
306 PM PDT FRI MAR 28 2008

.SYNOPSIS...A STRONG COLD FRONT HAS PUSHED THROUGH MOST OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON THIS AFTERNOON...AND STRONG COLD
ONSHORE FLOW WAS SPREADING SHOWERS OR POSSIBLE THUNDERSTORMS WITH
SMALL HAIL ONSHORE. THE STRONG ONSHORE FLOW WILL CONTINUE TONIGHT
INTO SATURDAY WITH LOW SNOW LEVELS CONTINUING. ANOTHER CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS SATURDAY. THE ONSHORE FLOW WILL
WEAKEN SOME AND TURN MORE NORTHWESTERLY LATER SATURDAY INTO SUNDAY
BUT STILL LIKELY SOME LIGHTER ACCUMULATING SNOW OVER THE MOUNTAINS.
THE LAST PART OF THE ASSOCIATED UPPER LOW WILL SWING THROUGH ON
SUNDAY...MAINTAINING SOME SHOWERS OVER THE AREA. THE SYSTEM WILL
FINALLY PUSH EAST EARLY NEXT WEEK...THEN A BLOCKING PATTERN SETS UP
OFF THE COAST THAT DEFECTS THE NEXT SYSTEM TOWARD CALIFORNIA THAT MAY
FINALLY BRING A BIT OF RELIEF TO THE AREA.
&&

.SHORT TERM...THE COLD FRONT WILL CLEAR THE SOUTHEAST PART OF OUR
FORECAST AREA SHORTLY...WITH LOTS OF SHOWERS SPREADING ONSHORE IN
STRONG ONSHORE FLOW BEHIND THE FRONT. COULD SEE A FEW THUNDERSTORMS
AND SMALL HAIL WITH THIS EVENING. ALSO RATHER STRONG WEST WINDS. HAVE
SEEN GUSTS UP AROUND 40 OR 45 MPH AT THE COAST AND 35 MPH OR SO
INLAND THAT WILL CONTINUE INTO THE EVENING. 850 MB INFLOW IS AROUND
35 KT INTO SATURDAY MORNING AND THIS WILL ENHANCE THE OROGRAPHICS.

THE SNOW LEVEL HAS LIFTED A TOUCH THIS AFTERNOON BUT WILL DROP BACK
DOWN TONIGHT WITH THE COLD POST FRONTAL AIR MASS. WE WILL LIKELY
FLIRT WITH SNOW AGAIN CLOSE TO SEA LEVEL OVERNIGHT AND ON SATURDAY
MORNING. WILL CONTINUE THE WARNINGS IN THE MOUNTAINS AND FOOTHILLS.
HAVE ALSO REWORDED THE WARNING IN THE GORGE TO ABOVE 500 FEET AND THE
VALLEY ADVISORY TO ABOVE 700 FEET. SUSPECT ACCUMULATIONS DOWN LOW
WILL BE VERY LIGHT.

THE ONSHORE FLOW WILL TURN MORE NORTHWESTERLY SATURDAY NIGHT AND
SUNDAY AND WEAKEN SOME...BUT WE ARE STILL ON THE CYCLONIC COLD SIDE
OF THE JET AND SHOULD STILL SEE SOME SHOWERS...AND HAVE SNOW
ACCUMULATIONS IN THE MOUNTAINS. THE UPPER LOW ASSOCIATED WITH THIS
SYSTEM NOW APPEARS IT WILL COME THROUGH SUNDAY INTO MONDAY SO HAVE
DELAYED THE IMPROVEMENT...AND MAY NEED TO DELAY A BIT MORE IN LATER
FORECASTS. TOLLESON

.LONG TERM...MODELS STILL INDICATE A REX BLOCK SETTING UP JUST OFF
THE WEST COAST EARLY NEXT WEEK...WITH A SYSTEM UNDERCUTTING THE RIDGE
AND MOVING INTO CALIFORNIA. SOME DIFFERENCES AMONGST GUIDANCE IN HOW
STRONG AND HOW LONG THIS BLOCKING PATTERN STAYS PUT...AND WHETHER ANY
MOISTURE CAN SWING NORTH INTO OREGON FROM THE CALIFORNIA LOW. HAVE
DRIED OUT THE FORECAST A BIT BUT WILL NEED TO WATCH FOR SOME MOISTURE
LATER IN THE WEEK. TOLLESON
&&

.AVIATION...LOW PRESSURE ALONG THE CANADIAN BORDER WILL MOVE EAST
ACROSS SOUTHERN BRITISH COLUMBIA TONIGHT. STRONG SHOWERS ROTATING
AROUND THE LOW PRESSURE WILL MOVE INTO THE AREA THE REST OF THE
AFTERNOON AND TONIGHT ESPECIALLY NORTH. SOME OF THE SHOWERS WILL
CONTAIN SMALL HAIL AND BRIEF HEAVY RAIN. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE OVER NORTHERN INLAND AREAS INTO THIS EVENING AND ALONG
THE NORTHERN COAST OVERNIGHT. MVFR CONDITIONS AT TIMES WILL CONTINUE
THIS AFTERNOON AND TONIGHT AS THESE SHOWERS MOVES THROUGH. THERE WILL
ALSO BE LOCAL IFR VISIBILITIES NEAR HEAVIER SHOWERS.

KPDX AND APPROACHES...CONDITIONS WILL BE MAINLY VFR THIS AFTERNOON
AND TONIGHT IN THE KPDX AREA. HOWEVER AS THE SHOWER BANDS MOVE
THROUGH THERE WILL BE MVFR CONDITIONS AT TIMES THROUGH TONIGHT. SOME
OF THESE SHOWERS WILL CONTAIN SMALL HAIL AND THERE IS A 20 PERCENT
CHANCE OF THUNDER THROUGH THIS EVENING AT KPDX. SOME OF THESE SHOWERS
WILL CONTAIN HEAVY DOWNPOURS WHICH WILL GIVE BRIEF IFR VISIBILITY.
&&

.MARINE...LOW PRESSURE OVER SOUTHERN VANCOUVER ISLAND THIS AFTERNOON
WILL MOVE EAST ACROSS SOUTHERN BRITISH COLUMBIA TONIGHT. HIGH
PRESSURE BUILDING OFFSHORE WILL EXTEND INLAND OVER SOUTHERN OREGON
THIS AFTERNOON AND TONIGHT. HIGH PRESSURE WILL BUILD MOVE OVER THE
WATERS ON SATURDAY. SMALL CRAFT WINDS IN THE WATERS THIS AFTERNOON
WILL CONTINUE OVERNIGHT DECREASING IN THE FAR SOUTH AFTER MIDNIGHT.
THERE WILL BE SMALL CRAFT WINDS IN THE NORTHERN OUTER WATERS SATURDAY
MORNING THEN THESE WINDS WILL DECREASE BY MIDDAY. SEAS BELOW 10 FEET
EARLY THIS AFTERNOON WILL RISE ABOVE 10 FEET BY THIS EVENING AND
CONTINUE THROUGH SATURDAY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO CASCADE
         HEAD TONIGHT AND SATURDAY MORNING.
        SMALL CRAFT ADVISORY FOR WINDS CASCADE HEAD TO FLORENCE
         THROUGH TONIGHT.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
         TO FLORENCE THROUGH SATURDAY.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THIS
         THIS EVENING THROUGH SATURDAY.
        WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND NORTH AND
          CENTRAL OREGON CASCADES...FOOTHILLS AND COASTAL MOUNTAINS
          THROUGH SATURDAY MORNING.
        HEAVY SNOW WARNING ABOVE 500 FEET FOR THE WESTERN COLUMBIA
          RIVER GORGE THROUGH SATURDAY MORNING.
        SNOW ADVISORY ABOVE 700 FEET FOR THE LOWER COLUMBIA AND
          INTERSTATE 5 CORRIDOR...THE GREATER PORTLAND/VANCOUVER
          METRO AREAS...THE CENTRAL WILLAMETTE VALLEYS THROUGH
          SATURDAY MORNING.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 994421  PDX 884321  SLE 884321  EUG 863211

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 28, 5:09 AM PST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
609 AM PDT FRI MAR 28 2008

ORZ002-005>009-WAZ022-023-039-291315-
CENTRAL OREGON COAST-LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
609 AM PDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ003-004-010>013-WAZ019-020-040-291315-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
609 AM PDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS POSSIBLE TODAY AND TONIGHT. REFER TO THE
LATEST FORECAST (PDXZFPPQR) AND STATEMENT (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SIGNIFICANT SNOWFALL IS POSSIBLE SATURDAY. REFER TO THE LATEST
FORECAST (PDXZFPPQR) AND STATEMENT (PDXWSWPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SIGNIFICANT SNOWFALL ARE ENCOURAGED.

ORZ001-014-WAZ021-291315-
NORTH OREGON COAST-UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON COAST-
609 AM PDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS POSSIBLE TODAY. REFER TO THE LATEST
FORECAST (PDXZFPPQR) AND STATEMENT (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SIGNIFICANT SNOWFALL ARE ENCOURAGED.

The radar

The Portland,OR radar (KRTX), 64 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
March 28, 2:10 PM PST
Where
Marion County, 0.8 mi SSE of Woodburn
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
45.140, -122.861

A strong wind gust toppled a 60 foot tree, which was approximately a foot to a foot and a half in diameter. The tree fell on a car, trapping a man inside. The man was later helped out of the car, and no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91572.